Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 3, 2017, 6:15 PM CDT for Grimes County, San Jacinto County, Walker County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 6:15 PM CDT (23:15 UTC)
- Expired
- May 3, 2017, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grimes County, TX, San Jacinto County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 138 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 12.3
The text
As transmitted.
785
WUUS54 KHGX 032315
SVRHGX
TXC185-407-471-032345-
/O.NEW.KHGX.SV.W.0089.170503T2315Z-170503T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
615 PM CDT WED MAY 3 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northeastern Grimes County in southeastern Texas...
Northwestern San Jacinto County in southeastern Texas...
Southern Walker County in southeastern Texas...
* Until 645 PM CDT.
* At 615 PM CDT, a severe thunderstorm was located near Huntsville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Huntsville, New Waverly, Point Blank, Huntsville State Park and
Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3076 9513 3072 9515 3069 9513 3069 9511
3061 9515 3051 9557 3051 9560 3062 9582
3073 9586 3072 9569 3082 9538
TIME...MOT...LOC 2315Z 277DEG 43KT 3072 9548
HAIL...1.00IN
WIND...60MPH
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 3, 3:42 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
342 PM CDT Wed May 3 2017
.DISCUSSION...
Isolated to scattered showers are streaming across Southeast
Texas this afternoon ahead of an approaching cold front and
attendant surface trough over North Central Texas. Visible
satellite imagery shows what appears to be a gravity wave located
near the Interstate 10 this afternoon, pushing south towards the
Upper Texas Coast. This feature has been the main forcing
mechanism for rain this afternoon, with subsidence behind this
feature resulting in clearing skies across parts of the Brazos
Valley and allowing afternoon temperatures to soar into the upper
80s to 90 there.
Isolated to scattered showers across the Houston metro will
continue to translate south towards the Gulf through the remainder
of the afternoon hours with their parent gravity wave, while
daytime heating across northern counties of the forecast area will
result in additional thunderstorm development as the cold front
arrives. Current timing places the cold front into the Brazos
Valley/ Piney Woods counties by 6 PM CDT, the Houston metro by 9
PM CDT, and off the coast before midnight. Thunderstorm
development along the cold front into evening and overnight hours
will be further sustained by a shortwave trough diving from
Northwest Texas into Louisiana tonight. Aircraft soundings out of
Houston and Austin still show fairly significant capping across
much of Central and Southeast Texas (which helped suppress
convection across much of the area today), but added forcing from
this shortwave trough should be enough to allow showers and
thunderstorms to persist along the front as it makes it across the
area.
The biggest question for this evening is where the greatest
severe weather potential exists as the cold front arrives. SPC
mesoanalysis shows a plume of 7-8.5 C/km mid-level lapse rates
overspreading the region and this, combined with dry air in the
mid-levels, will support a thunderstorm environment capable of
producing large hail and damaging winds. Thunderstorms in
Limestone, Anderson, and Henderson counties (to our north) have
been capable of producing half dollar to golfball size hail and
40+ MPH winds and expect those threats to continue as these
storms approach Madison and Houston counties in the next few
hours. Regional radar mosaic shows thunderstorms have been able to
develop as far southwest as Ft. Hood this afternoon as a result
of the shortwave trough, but this activity has been much weaker
than what has been observed east of the Interstate 35 corridor.
This is likely due to the aforementioned cap. While the cap will
not prevent development this evening, it should be able to limit
at least some intensity to the storms and expect the best severe
thunderstorm chances to extend east of a Bryan to Houston to
Galveston line.
With the cold front pushing quickly off the coast this evening, a
stout surface pressure gradient in its wake will promote
increasing northerly winds across the region. Expect strongest
winds (20-30 MPH) along the coast and have issued a Wind Advisory
for the overnight hours as a result. This may need to be extended
later into the morning hours with elevated winds expected to
persist along the immediate coast before relaxing during the
Thursday afternoon and evening hours as surface high pressure
builds into Texas. Aside from breezy to windy conditions on
Thursday, temperatures will be noticeably cooler than today with
highs only in the low to mid 70s.
Benign weather will prevail across the region Friday into the
weekend with dry north to northwest flow behind tonight's
shortwave transitioning to upper ridging by the end of the
weekend. This will allow for dry and sunny conditions over the
next few days, with temperatures gradually warming into the low to
mid 80s by the end of the weekend. An approaching upper low and
the return of onshore flow at the beginning of next week will
result in low rain chances returning to the forecast by the middle
of next week.
Huffman
&&
.MARINE...
South winds are expected to continue to decrease during the rest
of the afternoon and into the early evening hours ahead of a cold
front. Winds will shift to the northwest, strengthen and become
gusty after the front moves through the area tonight. Small craft
advisories are already in effect for all waters behind the front
for the strong and gusty northwest winds (15 to 25 knots in the
Bays, 25 to 35 knots in the 00-60 nm waters) and the rough seas (4
to 6 feet nearshore and 6 to 9 feet offshore, occasionally
higher). Some wind gusts could approach gale force, and if
sustained winds get a little stronger than expected, a gale
warning might be needed. North to northwest winds and seas will
come down Thursday night through Friday night as high pressure
settles over the area. A light to moderate onshore flow resumes
Saturday night as the high moves off to the east and then
gradually strengthens during the first half of next week. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 75 51 79 52 / 20 0 0 0 0
Houston (IAH) 57 75 54 79 55 / 60 0 0 0 0
Galveston (GLS) 61 75 62 78 65 / 70 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from midnight tonight to 7 AM CDT Thursday for the
following zones: Brazoria...Chambers...Galveston...
Jackson...Matagorda.
GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
Thursday for the following zones: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...Coastal
waters from High Island to Freeport out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...14
Aviation/Marine...42Hazardous weather outlook, May 3, 3:55 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 355 PM CDT Wed May 3 2017 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238- 042100- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Galveston Bay-Grimes-Harris-Houston-Jackson-Liberty- Madison-Matagorda-Matagorda Bay-Montgomery-Polk-San Jacinto- Trinity-Walker-Waller-Washington-Wharton- 355 PM CDT Wed May 3 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible along and ahead of a cold front moving south across the region tonight. Large hail, damaging winds, and a tornado or two will be possible before the cold front clears the coast before or around midnight. Best chances for severe weather will be east of a Bryan to Houston to Galveston line. Increasing northerly winds are expected behind the cold front, with strongest winds expected along the immediate coast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy to windy conditions will be possible Thursday morning behind the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon through tonight. GMZ350-355-370-375-042100- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 355 PM CDT Wed May 3 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible along a cold front tonight, with elevated winds and waves expected behind the cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong offshore flow will continue Thursday morning behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon through tonight.
In the hours before
Special weather statement, May 3, 1:32 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
132 PM CDT WED MAY 3 2017
TXZ164-179-031915-
Polk TX-Trinity TX-
132 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY AND NORTHERN
POLK COUNTIES UNTIL 215 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groveton, or 17 miles southwest of Apple Springs, moving east at 45
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Corrigan, Groveton, Seven Oaks, Leggett and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 9466 3076 9460 3073 9479 3106 9526
3121 9486 3118 9485 3115 9486 3111 9475
3111 9472 3109 9466 3110 9465 3109 9464
3106 9456
TIME...MOT...LOC 1831Z 252DEG 38KT 3102 9514
11Special weather statement, May 3, 2:15 PM CDT, 4 hours before
Special Weather Statement National Weather Service Houston/Galveston TX 215 PM CDT WED MAY 3 2017 TXZ179-031945- Polk TX- 215 PM CDT WED MAY 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL 245 PM CDT... At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over Alabama-Coushatta Reservation, or 12 miles east of Livingston, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alabama-Coushatta Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3064 9481 3081 9482 3093 9464 3064 9457 TIME...MOT...LOC 1915Z 250DEG 29KT 3070 9473 11
Special weather statement, May 3, 5:01 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
501 PM CDT WED MAY 3 2017
TXZ176-032230-
Madison TX-
501 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOUSTON AND NORTHERN
MADISON COUNTIES UNTIL 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Madisonville, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Texas.
LAT...LON 3108 9570 3102 9568 3095 9620 3098 9621
3100 9617 3107 9605 3107 9601 3109 9598
3109 9575
TIME...MOT...LOC 2200Z 262DEG 31KT 3106 9615
11Local storm report, May 3, 5:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL MADISONVILLE 30.95N 95.91W
05/03/2017 M0.88 INCH MADISON TX EMERGENCY MNGR
HIGHWAY 21 AT INTERSTATE 45
&&
EVENT NUMBER HGX1700185
47The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:23 AM CDT | Small Craft Advisory | HGX | 42 hr | |
| May 3, 6:00 AM CDT | Special Weather Statement | HGX | Liberty | 15 min |
| May 3, 7:36 AM CDT | Special Weather Statement | HGX | Liberty | 24 min |
| May 3, 8:20 AM CDT | Special Weather Statement | HGX | Harris | 25 min |
| May 3, 8:47 AM CDT | Special Weather Statement | HGX | Liberty | 28 min |
| May 3, 1:32 PM CDT | Special Weather Statement | HGX | Polk, Trinity | 43 min |
| May 3, 2:15 PM CDT | Special Weather Statement | HGX | Polk | 30 min |
| May 3, 3:13 PM CDT | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 25 hr |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 41 min |
| May 3, 4:55 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 50 min |
| May 3, 5:01 PM CDT | Special Weather Statement | HGX | Madison | 29 min |
| May 3, 5:13 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Walker | 32 min |
| May 3, 5:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 48 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Trinity, Walker | 47 min |
| May 3, 5:47 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 43 min |
| May 3, 6:25 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Washington | 50 min |
| May 3, 6:37 PM CDT | Special Weather Statement | HGX | Montgomery, Polk, San Jacinto | 53 min |
| May 3, 6:42 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.